Is the Pill Worth the Risk?
I had the honor of speaking at the PCOS Foundation Symposium last month. I was just one speaker among many doctors of various specialities. Several of these doctors mentioned the birth control pill as being a therapy for PCOS. I’m sure, your doctor probably has mentioned the pill to you as well. What bothers me though, is that doctors rarely mention the associated risks of the pill for women with PCOS. I have written about this in a past post, and a guest blogger has also shared her research in this post, but I feel like I need to reiterate the risks, because I am always shocked when risks are not mentioned.
You may already be aware that the pill may increase a woman’s risk for blood clots. But researchers now know that the danger may be 2x as high for women with PCOS as it is for other women.
It is true that blood clots were uncommon in both groups. In a year timeframe , 24 out of every 10,000 Pill-using PCOS patients, versus 11 out of every 10,000 Pill users who did not have PCOS experienced blood clots. But blood clots are deadly and this increased risk should be something that a woman with PCOS should be made aware of before she decides whether the pill is right for her.
Birth control pills containing a synthetic form of progesterone known as drospirenone may create up to three times as much risk for blood clots as birth control pills containing other types of progesterone. Brands that contain drospirenone include the popular Yaz and Yasmin, as well as Beyaz, Gianvi, Loryna, Ocella, Safyral, Syeda and Zarah.
Talk to your doctor
The authors of the study below stated, “Physicians should consider the increased risk of venous thromboembolism when prescribing contraceptive therapy to women with PCOS.” Each type of birth control pill has its own set of risks and side effects. If you use the pill to treat PCOS and it provides relief from PCOS symptoms, then perhaps it’s worth accepting the increased blood clot risk. However, I believe that many PCOS symptoms can be managed without the pill and often think the pill acts as a band-aid, when it is discontinued often the symptoms come back and often times to a greater degree.
What can you do if already taking the Pill?
If you are taking the pill be sure to take caution on long car trips or flights or if you are sitting in one place for long periods of time. Don’t cross your legs, and do calf raises (lift your heels as high as you can, hold for two seconds and then repeat 10 times), walk around periodically and stay hydrated.
- Steven T. Bird, Abraham G. Hartzema, James M. Brophy, Mahyar Etminan, Joseph A.C. Delaney. Risk of venous thromboembolism in women with polycystic ovary syndrome: a population-based matched cohort analysis.Canadian Medical Association Journal, 2012; DOI:10.1503/cmaj.120677
I just wanted to say that 2 months after being on Yaz I ended up in the ICU with a pulmonary embolism so this really interests me. I’ve never put the two together. I was told it was the birth control combined with just having a baby.
Thanks for your comment Chanda. Sorry to hear about what happened and glad you are okay. Women need to know these risks!
Back when you first posted this I was on birth control and hadn’t quite connected the dots between my symptoms and the pill yet. Back in January it had gotten so bad I started researching, if I was sitting for five minutes my hip joints would start to hurt. After the 15 minute mark I was not able to stand without being in so much pain I had tears running down my face. I’d also noticed I was no longer sexually attracted to my partner and my sex drive had gone from over the top to nothing.
So I did my research, figured out that because it messes with hormones not only can it cause joint pains but it can also change the chemicals you’re naturally attracted to. =(
I’ve since taken myself off the pill, it’s been just over a month now and I can sit comfortably for as long as I need to (I do bookkeeping) without any joint pains! The rest is slowly coming back, but from what I remember when I was a teen, the chemicals and stuff take a while to get fully out of your system.
Just wanted to also say, thanks for everything you do Amy! You’re an amazing woman. =)
I am wondering. What are the associated risks of the progesterone pill 10 days out of the month for women with PCOS?
I am going in for a D&C in a week. My dr. is wanting to put me on Mirena. I was just wondering about other peoples experiences. I am hearing lots of horror stories of it coming out, and severe bleeding and pain.